Alert archive / Nevada / Wind Advisories in 2025

Wind Advisory 5, NWS Reno, NV

February 12, 20255 counties in Nevada

NWS Reno, NV issued this wind advisory at Feb 12, 2025, 1:00 PM PST for 5 counties in Nevada. It took effect at Feb 13, 2025, 4:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2025, 1:00 PM PST (21:00 UTC)
In effect from
Feb 13, 2025, 4:00 AM PST
Expired
Feb 13, 2025, 1:00 PM PST
In force
9 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS75 KREV 122100
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
100 PM PST Wed Feb 12 2025

NVZ001-004-132100-
/O.NEW.KREV.WI.Y.0005.250213T1200Z-250213T2100Z/
Western Nevada Basin and Range including Pyramid Lake-Mineral and
Southern Lyon Counties-
Including the cities of Silver Springs, Lovelock, Schurz,
Fernley, Hawthorne, Mina, Fallon, Smith Valley, Yerington, Nixon,
and Imlay
100 PM PST Wed Feb 12 2025

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM PST THURSDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 40 mph. Gusts on 
  Pyramid Lake up to 30 mph. Wave Heights 1 to 3 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake and 
  Mineral and Southern Lyon Counties.

* WHEN...From 4 AM to 1 PM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Driving may be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...South winds may make travel more difficult 
  along east-west oriented roads, such as I-80 and US-50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The best thing to do is prepare ahead of time by making sure you 
have extra food and water on hand, flashlights with spare batteries 
and/or candles in the event of a power outage.



&&

$$

HR
1 follow-up statement
059 
WWUS75 KREV 131236
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
436 AM PST Thu Feb 13 2025

NVZ001-004-132100-
/O.CON.KREV.WI.Y.0005.000000T0000Z-250213T2100Z/
Mineral and Southern Lyon Counties-Western Nevada Basin and Range
including Pyramid Lake-
Including the cities of Mina, Fernley, Imlay, Yerington, Nixon,
Smith Valley, Hawthorne, Lovelock, Silver Springs, Fallon, and
Schurz
436 AM PST Thu Feb 13 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* WHAT...South winds 15 to 20 mph with gusts up to 40 mph. Gusts on 
  Pyramid Lake up to 30 mph. Wave Heights 1 to 3 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake and 
  Mineral and Southern Lyon Counties.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Driving may be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...South winds may make travel more difficult 
  along east-west oriented roads, such as I-80 and US-50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The best thing to do is prepare ahead of time by making sure you 
have extra food and water on hand, flashlights with spare batteries 
and/or candles in the event of a power outage.



&&

$$

HR/MC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 12, 3:23 AM PST, 9 hours 37 minutes earlier.

Area forecast discussion, Feb 12, 3:23 AM PST, 9 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
323 AM PST Wed Feb 12 2025

.SYNOPSIS...

* A significant winter storm will bring periods of heavy Sierra
  snow, rain and light snow to valleys, and gusty winds tonight
  through Friday.

* There is the potential for greater snowfall on Sierra Front valley
  floors Thursday with higher snow impacts.

* Drier conditions return on Saturday with a weak storm possible
  Sunday into early next week.

&&

.DISCUSSION...

Who needs coffee to wake up in the AM when you're met with
temperatures in the teens and single digits as you head out the
door? That'll be the case once again this morning as cold weather
continues to be the main headline much of today before the arrival
of potent winter storm tonight (more details below). It'll be
particularly cold near the Oregon border where temperatures struggle
to exceed the 20s. Elsewhere, expect daytime highs in the 30s and
40s.

Our much anticipated winter storm arrives tonight, yielding periods
of heavy Sierra snow, a blend of rain and snow for valleys, and
gusty winds through Friday. Snow showers begin to increase in
coverage and intensity across the Sierra after 7 PM PST with peak
snowfall rates of 2-3"/hr still favoring the mid-morning to early
afternoon hours ahead of an advancing cold front. Snow levels may
lift enough to allow periods of rain at lake level and below 7000'
in Mono County Thursday morning, but will switch back to snow in the
afternoon when the cold front passes. Latest CAMs advertise a very
brief lull in shower activity in the afternoon as we transition into
the colder side of the storm, but rain and snow quickly become
reinvigorated by the mid-afternoon/early evening as the pocket of
coldest air aloft approaches. A few flashes of lightning will also
be possible on Thursday with best chances (10-15%) in the afternoon
and evening. Snow showers linger through much Friday before tapering
off into Saturday morning. The AM forecast suite is still holding
steady on multiple feet of total snowfall along the Sierra crest,
around a foot of snow for Tahoe Basin communities (e.g., Truckee,
South Lake Tahoe) with up to 2 feet along western Tahoe shores, and
6-12" for foothill areas and Virgina City by Saturday morning.

The fly in the ointment continues to be the prospect of a snow event
for Sierra Front cities (e.g., Reno, Sparks, Carson City, Minden) as
there is still uncertainty in snow levels and spillover efficiency.
There's high confidence that when showers begin late tonight, it
will be in the form of snow given our antecedent cold airmass. We'll
likely see at least a couple hours of light snow early Thursday
morning, in which a quick dusting to an inch will be possible on
valley floors. Thereafter, "boom/bust" potential increases from mid-
morning onward as a couple scenarios with two very different
outcomes are plausible. The first is the "boom" scenario in which a
residual, sub/near-freezing layer allows for prolonged period of
steady, wet snow down to valley floors. Should this scenario occur,
snow totals would be much higher than anticipated and snow impacts
would be greater. The "bust" scenario could resemble two options: 1)
Sufficient mixing/warming at the surface to lift snow levels just
above valley floors and switch snow to rain and/or 2) a more
effective shadowing effect through Thursday AM that would limit
spillover into western Nevada and augment wind impacts. Either of
the two would limit snowfall and preclude greater snow impacts.

As of now, latest hi-res guidance is siding with the "bust" scenario
with light snowfall Thursday AM becoming rain by Thursday afternoon,
thus we'll hold off on upgrading to a Winter Storm Warning for now.
However, this may change very quickly as we get updated model
guidance so make sure you keep up with the latest forecast and plan
accordingly! The storm will wind down late Friday into Saturday with
perhaps a few lingering snow showers. We'll be mostly dry for
Saturday into early Sunday before a weak storm increases chances for
showers into early next week.

-Salas

&&

.AVIATION...

Widespread VFR conditions and light breezes will persist through
much of the day before the arrival of strong winter storm
deteriorates flight conditions late tonight through Friday.

Periods of moderate to heavy snow will reduce CIGS/VIS to IFR/LIFR
conditions late tonight through Friday with heaviest snow expected
between 12z and 00z. Snow may switch to rain Thursday morning before
changing back to snow Thursday afternoon. There is also the
potential for a very brief lull in the showers Thursday afternoon
(between 21-00z) when CIGS/VIS may improve, but a second wave of
heavier snow quickly follows in the late afternoon. Expect
significant runway accumulation through Friday at Sierra terminals.

For RNO/CXP/MEV, light snow will most likely fall early Thursday AM
and yield MVFR/IFR conditions through mid-morning before snow
switches to rain (think more MVFR and mountain obscuration
concerns). However, there is the potential that it stays snowing
through Thursday, in which a more extensive period of IFR conditions
and several inches of runway snow accumulation would be more likely.

LLWS and mountain wave turbulence is expected after midnight tonight
as FL1000 winds strengthen to 60-80 kts between the 12z-21z
timeframe.

-Salas

&&

.AVALANCHE...

Widespread wind with heavy snow impacts across all avalanche center
terrain expected tonight through Friday evening.

* SWE Totals: Still expecting between 3-5" for all avalanche centers
  in a 48 hour period.

* Snow-Liquid Ratios: Snow liquid ratios across all avalanche
  centers start near 12:1 tonight into Thursday morning. Snow ratios
  then decrease closer to 8-10:1 on Thursday afternoon, then once
  again increase to 12-14:1 by Thursday night into Friday.

* Snow levels: For the Sierra Avalanche Center, snow levels tonight
  into Thursday morning are below 5,000'. Snow levels then increase
  on Thursday afternoon to around 6,000', then once again fall to
  around 5,000' through Friday. For the Bridgeport and Eastern
  Sierra Avalanche centers, snow levels start below 6,000', then
  increase to around 6,500-7,000' by Thursday afternoon. Snow levels
  then fall again below 6,000' Thursday night into Friday.

* Snowfall totals: There is a likely 80+% chance for 2-4 feet of
  snowfall across all avalanche centers in a 48 hour period. Peak
  snowfall rates of 1-3"/hr are also likely for the duration of the
  event.

* There is a 10-15% chance of lightning on Thursday, favoring the
  crests for all avalanche centers.

* Ridge top gusts: Strong SW/W gusts of 70-90 mph along exposed
  Sierra ridges through Friday AM, weakening Friday afternoon.

-McKellar/Salas

&&

.REV Watches/Warnings/Advisories...
NV...Cold Weather Advisory until 8 AM PST this morning NVZ005.

     Winter Storm Warning from 10 PM this evening to 10 PM PST Friday
     NVZ002.

     Winter Storm Watch from late tonight through late Thursday night
     NVZ003.

CA...Cold Weather Advisory until 8 AM PST this morning CAZ070.

     Winter Storm Warning from 10 PM this evening to 10 PM PST Friday
     CAZ071>073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 12:10 PM PSTWinter Weather AdvisoryREVDouglas, Lyon, Storey, Washoe46 hr

Nearby

Wind Advisories in Nevada, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.